Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 255, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 29, 2007, 10:11 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2007, 10:11 PM CDT (03:11 UTC)
- Expired
- Sep 29, 2007, 10:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 10:15 PM CDT | HAIL 0.75 | 9 W Platte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 9:28 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 300311
SVRFSD
SDC023-053-300345-
/O.NEW.KFSD.SV.W.0255.070930T0311Z-070930T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT SAT SEP 29 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 1045 PM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF PLATTE TO
3 MILES WEST OF PLATTE TO 16 MILES SOUTHWEST OF PLATTE...OR ALONG A
LINE EXTENDING FROM 25 MILES SOUTHEAST OF CHAMBERLAIN TO 25 MILES
NORTHWEST OF LAKE ANDES TO 30 MILES WEST OF LAKE ANDES...MOVING
NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PLATTE AROUND 1025 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4336 9901 4350 9916 4350 9871 4348 9871
4347 9872 4338 9872 4337 9870 4325 9869
4321 9918
TIME...MOT...LOC 0311Z 241DEG 43KT 4353 9901 4341 9889
4327 9909
$$
BT3 follow-up statements
000
WWUS53 KFSD 300321
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SAT SEP 29 2007
SDC053-300330-
/O.CAN.KFSD.SV.W.0255.000000T0000Z-070930T0345Z/
GREGORY SD-
1020 PM CDT SAT SEP 29 2007
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREGORY COUNTY IS
CANCELLED...
THE STORM HAS MOVED OUT OF THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9871 4338 9872 4337 9870 4325 9869
4326 9895 4333 9905 4336 9902 4340 9905
4349 9915
TIME...MOT...LOC 0320Z 241DEG 43KT 4358 9888 4346 9876
4332 9896
$$
SDC023-300345-
/O.CON.KFSD.SV.W.0255.000000T0000Z-070930T0345Z/
CHARLES MIX SD-
1020 PM CDT SAT SEP 29 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN CHARLES MIX COUNTY...
AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF PLATTE TO 6 MILES NORTHEAST OF
PLATTE TO 8 MILES SOUTHWEST OF PLATTE...OR ALONG A LINE EXTENDING
FROM 27 MILES SOUTHEAST OF CHAMBERLAIN TO 24 MILES NORTHWEST OF LAKE
ANDES TO 25 MILES NORTHWEST OF LAKE ANDES...MOVING NORTHEAST AT 45
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PLATTE AROUND 1025 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9871 4338 9872 4337 9870 4325 9869
4326 9895 4333 9905 4336 9902 4340 9905
4349 9915
TIME...MOT...LOC 0320Z 241DEG 43KT 4358 9888 4346 9876
4332 9896
$$
BT000
WWUS53 KFSD 300325
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT SAT SEP 29 2007
SDC023-300345-
/O.CON.KFSD.SV.W.0255.000000T0000Z-070930T0345Z/
CHARLES MIX SD-
1024 PM CDT SAT SEP 29 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN CHARLES MIX COUNTY...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES NORTH OF PLATTE TO 9 MILES NORTHEAST OF
PLATTE TO 5 MILES SOUTHWEST OF PLATTE...OR ALONG A LINE EXTENDING
FROM 28 MILES SOUTHEAST OF CHAMBERLAIN TO 24 MILES NORTH OF LAKE
ANDES TO 23 MILES NORTHWEST OF LAKE ANDES...MOVING NORTHEAST AT 45
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GEDDES AROUND 1030 PM CDT...
AT 1015 PM...A TRAINED WEATHER REPORTED PENNY SIZED HAIL 9 MILES
WEST OF PLATTE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9871 4338 9872 4337 9870 4325 9869
4326 9895 4333 9905 4336 9902 4340 9905
4349 9915
TIME...MOT...LOC 0324Z 241DEG 43KT 4360 9882 4348 9870
4334 9890
$$
BT000
WWUS53 KFSD 300340
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT SAT SEP 29 2007
SDC023-300350-
/O.EXP.KFSD.SV.W.0255.000000T0000Z-070930T0345Z/
CHARLES MIX SD-
1040 PM CDT SAT SEP 29 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX
COUNTY EXPIRES AT 1045 PM CDT...
THE STORM HAS EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9871 4338 9872 4337 9870 4325 9869
4326 9895 4333 9905 4336 9902 4340 9905
4349 9915
TIME...MOT...LOC 0340Z 241DEG 43KT 4369 9859 4357 9847
4343 9867
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 7:40 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 29, 7:40 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD...CORRECTED FOR AVIATION 740 PM CDT FRI SEP 29 2007 .DISCUSSION... EARLY UPDATE THIS EVENING TO CANCEL THE WIND ADVISORY ACROSS THE AREA AND UPDATE TIMING OF PRECIP ACROSS FORECAST AREA. WATER VAPOR CURRENTLY SHOWING MAIN LOBE OF ENERGY ACROSS THE FOUR CORNERS REGION. LEADING SHORTWAVE CURRENTLY EXITING COLORADO KICKING OFF SCATTERED THUNDERSTORMS ACROSS WESTERN NEBRASKA. THESE ARE EXPECTED TO WORK NORTHEAST WITH AN ESTIMATED STORM MOTION OF 215 AT 40 KNOTS. THIS WILL AFFECT WESTERN PORTIONS OF THE CWA AFTER 9 PM. EXPECT THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS TO BE HAIL WITH THE STORMS REMAINING ELEVATED. GOOD SPEED SHEAR IN PLACE TO ALLOW FOR MID LEVEL ROTATION. WITH RELATIVELY LOW FREEZING LEVEL AROUND 10-11K FEET AGL AND GOOD SPEED SHEAR IN PLACE...COULD SEE HAIL SIZE APPROACH HALF DOLLAR SIZE IN THE STRONGEST STORMS. CAN NOT RULE OUT STRONG WIND GUSTS EITHER AS MOMENTUM IS BROUGH DOWN FROM ALOFT...BUT EXPECT THIS TO BE A LESSER THREAT. UPDATED ZFP AND PFM POSTED. /BT && .PREV DISCUSSION... MARGINAL WIND ADVY AT BEST...BUT WITH A FEW MORE HOURS OF HTG...PBLY WL MIX OUT TO THE CRITERIA AT TIMES. SO WL NOT CANCEL ADVY AND INSTEAD LET EXPIRE AT 00Z. THE FORECAST FOR TONIGHT THEN SHIFTS TO CDFNT APPRAOCHING FM W AND TIMING OF TRW DEVELOPMENT. FEEL STORMS WL BEGIN TO FIRE FURTHER W AS S/W EJECT NEWD OUT OF CNTRL ROCKIES. PLENTY OF HIGH CLOUDS CUTTING OFF HEATING AT THE MOMENT SO DYNAMICS WL NEED TO PLAY A MAJOR ROLE IN TRW DEVELOPMENT. STG LLJ WL CONT TONIGHT AHEAD OF FNT AND WITH S/W AND COLD POOL ALOFT...ONCE STORMS GET GOING...THEY SHUD BE ABLE TO MAINTAIN AND SPREAD EWD THRU THE NIGHT. APPEARS THE BEST CHC FOR TRW WL BE W OF I29 TONIGHT NEAR CDFNT WITH BEST CHC FOR PRECIP AFTER 02Z WRN CWA. CUD SEE SOME LOCALLY HEAVY RAINS AND STORMS TRAIN OVER THE SAME AREAS. SVR WX THREAT ACRS THE WRN CWA THRU 06Z WITH WIND AND HAIL THE MAIN THREAT. WL GO WITH HIGHEST POPS W OF I29 TONIGHT AND MAINLY AFTER 05Z. PORTIONS OF NW IA AND SW MN MAY NOT SEE ANY THREAT OF PRECIP UNTIL 12Z. WITH SLY GRAD AND SLOWER FNT...LOW TEMPS WL GENLY BE IN THE 60 TO 65 DEG RANGE...EXP FAR WRN CWA WHERE LOWS SHUD DROP INTO 50S LATE WITH FROPA. VIGEROUS UPPER WAVE CURRENTLY OVER NV AND UT ON TRACK TO MOVE ACROSS THE FSD CWA TOMORROW. TONS OF DYANMICS WITH THIS SYSTEM ALONG WITH DEW POINTS IN THE UPPER 50S TO MID 60S AND PWATS OF 1.5 TO 2 INCHES WILL HELP PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS THE POTENTIAL FOR SEVERE STORMS TOMORROW...MAINLY NEAR OF THE COLD CORE LOW. WILL ESPECIALLY HAVE TO WATCH FOR THE MID LEVEL DRY PUNCH...AS ANY SFC HEATING WILL QUICKLY DESTABILIZE THE BNDRY LAYER. ALSO VERY HIGH AMOUNTS OF DIRECTION AND SPEED SHEAR...SO COULD SEE SOME HAIL PRODUCING THUNDERSTORMS AND WOULD NOT RULE OUT A FEW COLD AIR FUNNELS WITH ANY SFC CLEARING. MASSIVE SUBSIDENCE AND DRY AIR ADVECTION BEHIND THE UPPER WAVE...SO SHOULD SEE A SHARP BACKSIDE TO THE PRECIPITATION FIELD AND RAPID CLEARING FROM WEST TO EAST TOMORROW EVENING. AFTER A DRY DAY ON MONDAY...TUESDAY IS SETTING UP TO BE WET...ESPECIALLY IN THE EAST. THE NEXT UPPER WAVE OFF THE WRN COAST OF CANADA ATTM WILL MOVE ACROSS THE NRN PLAINS...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. STRONG MOISTURE AND WARM AIR ADVECTION AHEAD OF THIS WAVE MON NIGHT WILL BRING THE INITIAL CHANCE FOR PRECIPITATION...THEN THE UPPER WAVE TO MOVE ACROSS THE AREA TUE AFTERNOON. AGAIN THERE WILL BE A SMALL CHANCE OF SEVERE THUNDERSTORMS WITH STEEP LAPSE RATES AND FAVORABLE WIND SHEAR PROFILES. INTO THE EXTENDED...SHOULD BE DRY WED AND THU BUT BECOMES A LITTLE LESS CERTAIN FRI AND SAT. AS ONE WOULD EXPECT...MODELS HAVE BEEN INCONSISTENT IN THIS TIME FRAME. THERE ARE SOME INDICATIONS OF WARM AIR ADVECTION AND WEAK S/WV IMPULSES POSSIBLE...SO WENT WITH LOW POPS. MUCH BETTER CHANCE OF PRECIPITATION LATER INTO THE WEEKEND AS LONG WAVE TROUGH SHIFTS INTO THE CNTRL CONUS. && .AVIATION... VFR BCMG SCT MVFR CIGS AND VSBYS IN DVLPG TSRA/SHRA WEST OF JAMES RIVER BY 06Z...AND TO I29 CORRIDOR BY 10Z OR SO. STG SLY FLOW OFF SFC TO 3KFT OF 30 TO 50 KTS FM ERN SD TO SRN MN AND NWRN IA...WITH SFC WND GSTS ARND 25 KTS EXPCD. SOME POTENTIAL OF LLWS IN LWR ELEVATIONS LIKE FSD AND SUX...IF SFC DECOUPLING CONTINUES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 29, 11:27 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 AM CDT SAT SEP 29 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1127 AM CDT SAT SEP 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... NON SEVERE THUNDERSTORMS WILL EXIT NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY AFTERNOON. THUNDERSTORMS WILL SPREAD EAST ACROSS THE REGION TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND WEST OF INTERSTATE 29. WIND... SOUTH WINDS WILL AVERAGE 20 TO 35 MPH WITH GUSTS AROUND 45 MPH LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA SUNDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE THUNDERSTORMS WILL BECOME JUST SHOWERS AND DECREASE FROM THE WEST SUNDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. A FEW STORMS COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 28 min |
| Sep 29, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 31 min |
| Sep 29, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Miner | 37 min |
| Sep 29, 11:12 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Miner, Sanborn | 33 min |
| Sep 30, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 38 min |
| Sep 30, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 34 min |
| Sep 30, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 38 min |
| Sep 30, 3:11 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 36 min |
| Sep 30, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Union | 37 min |
| Sep 30, 3:26 PM CDT | Tornado Warning | FSD | Clay | 34 min |
| Sep 30, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 31 min |
| Sep 30, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Sep 30, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| Sep 30, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 14 min |
| Sep 30, 4:04 PM CDT | Tornado Warning | FSD | Union | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.